Zeitschrift für Operations Research

, Volume 42, Issue 1, pp 25–45 | Cite as

On-line bin packing — A restricted survey

  • Gábor Galambos
  • Gerhard J. Woeginger


In the classical bin packing problem, one is asked to pack items of various sizes into the minimum number of equal-sized bins. In the on-line version of this problem, the packer is given the items one by one and must immediately and irrevocably assign every item to its bin, without knowing the future items. Beginning with the first results in the early 1970's, we survey — from the worst case point of view — the approximation results obtained for on-line bin packing, higher dimensional versions of the problem, lower bounds on worst case ratios and related results.

Key Words

combinatorial problems on-line bin packing approximation algorithm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Assmann SF, Johnson DS, Kleitman DJ, Leung JYT (1984) On a dual version of the one-dimensional bin packing problem. J Algorithms 5:502–525Google Scholar
  2. [2]
    Baker BS, Brown DJ, Katseff HP (1981) A 5/4 algorithm for two-dimensional bin packing. J Algorithms 2:348–368Google Scholar
  3. [3]
    Baker BS, Coffman EG Jr, Rivest RL (1980) Orthogonal packings in two dimensions. SIAM J Comput 9:846–855Google Scholar
  4. [4]
    Baker BS, Schwartz JS (1983) Shelf algorithms for two-dimensional packing problems. SIAM J Comput 12:508–525Google Scholar
  5. [5]
    Brown AR (1971) Optimum packing and depletion. American Elsevier, New YorkGoogle Scholar
  6. [6]
    Brown DJ (1979) A lower bound for on-line one-dimensional bin packing algorithms. Tech Rep R-864, Coordinated Sci Lab Univ of Illinois UrbanaGoogle Scholar
  7. [7]
    Brown DJ, Baker BS, Katseff HP (1982) Lower bounds for two-dimensional packing algorithms. Acta Informatica 8:207–225Google Scholar
  8. [8]
    Chandra B (1992) Does randomization help in on-line bin packing? Information Processing Lett 43:15–19Google Scholar
  9. [9]
    Chung FRK, Garey MR, Johnson DS (1982) On packing two-dimensional bins. SIAM J Alg Disc Meth 3:66–76Google Scholar
  10. [10]
    Coffman EG Jr, Garey MR, Johnson DS (1984) Approximation algorithms for bin packing: An updated survey. In: Analysis and Design of Algorithms in Combinatorial Optimization, Ausiello and Lucertini (eds) Springer Verlag New York 49–106Google Scholar
  11. [11]
    Coffman EG Jr, Lueker GS (1992) Asymptotic methods in the probabilistic analysis of sequencing and packing heuristics. Springer New YorkGoogle Scholar
  12. [12]
    Coppersmith D, Raghavan P (1989) Multidimensional on-line bin packing: Algorithms and worst case analysis. Operations Research Lett 8:17–20Google Scholar
  13. [13]
    Csirik J (1989) An on-line algorithm for variable-sized bin packing. Acta Informatica 26: 697–709Google Scholar
  14. [14]
    Csirik J, Imreh B (1989) On the worst-case performance of the NkF bin packing heuristic. Acta Cybernetica 9:89–105Google Scholar
  15. [15]
    Csirik J, Johnson DS (1991) Bounded space on-line bin packing: Best ist better than First. Proc 2nd Ann ACM-SIAM Symp on Discrete Algorithms 309–319Google Scholar
  16. [16]
    Csirik J, Totik V (1988) Online algorithms for a dual version of bin packing. Discrete Applied Mathematics 21:163–167Google Scholar
  17. [17]
    Csirik J, Van Vliet A (1993) An on-line algorithm for multidimensional bin packing. Operations Research Lett 13:149–158Google Scholar
  18. [18]
    Fisher DC (1988) Next fit packs a list and its reverse into the same number of bins. Operations Research Lett 7:291–293Google Scholar
  19. [19]
    Friesen DK, Langston MA (1986) Variable sized bin packing. SIAM J Computing 15:222–230Google Scholar
  20. [20]
    Galambos G (1986) Parametric lower bounds for on-line bin packing. SIAM J Alg Disc Meth 7:362–367Google Scholar
  21. [21]
    Galambos G (1988) Notes on lee's harmonic fit algorithm. Annales Univ Sci Budapest Sect Comput 9:121–126Google Scholar
  22. [22]
    Galambos G (1991) A 1.6 lower bound for the two-dimensional on-line rectangle bin packing. Acta Cybernetica 10:21–24Google Scholar
  23. [23]
    Galambos G, Frenk JBG (1993) A simple proof of Liang's lower bound for on-line bin packing and the extension to the parametric case. Discrete Applied Mathematics 41:173–178Google Scholar
  24. [24]
    Galambos G, Kellerer H, Woeginger GJ (1994) A lower bound for on-line vector packing algorithms. To appear in Acta CyberneticaGoogle Scholar
  25. [25]
    Galambos G, Van Vliet A (1993) An improved lower bound for on-line algorithms for the 2-dimensional rectangle bin packing problem. Report 9323/A, Econometric Institute, Erasmus University RotterdamGoogle Scholar
  26. [26]
    Galambos G, Van Vliet A (1994) Lower bounds for 1-, 2-, and 3-dimensional on-line bin packing algorithms. Computing 52:281–297Google Scholar
  27. [27]
    Galambos G, Woeginger GJ (1993) Repacking helps in bounded space on-line bin-packing. Computing 49:329–338Google Scholar
  28. [28]
    Garey MR, Graham RL, Johnson DS, Yao ACC (1976) Resource constrained scheduling as generalized bin packing. J Comb Th Ser A21:257–298Google Scholar
  29. [29]
    Garey MR, Johnson DS (1974) Bounds on multiprocessor scheduling with resource constraints. SIAM J Comput 4:187–200Google Scholar
  30. [30]
    Garey MR, Johnson DS (1979) Computers and intractability: A guide to the theory of NP-completeness. Freeman San FranciscoGoogle Scholar
  31. [31]
    Golomb S (1963) On certain non-linear recurring sequences. Am Math Monthly 70:403–405Google Scholar
  32. [32]
    Graham RL (1969) Bounds on multiprocessing timing anomalies. SIAM J Appl Math 17: 263–269Google Scholar
  33. [33]
    Hofri M (1987) Probabilistic analysis of algorithms. Springer Verlag New YorkGoogle Scholar
  34. [34]
    Johnson J (1974) Fast algorithms for bin packing. J Comput System Sci 8:272–314Google Scholar
  35. [35]
    Johnson DS, Demers A, Ullman JD, Garey MR, Graham RL (1974) Worst-case performance bounds for simple one-dimensional packing algorithms. SIAM J Comput 3:256–278Google Scholar
  36. [36]
    Kinnersley NG, Langston MA (1988) Online variable-sized bin packing. Discrete Applied Mathematics 22:143–148Google Scholar
  37. [37]
    Kou LT, Markowsky G (1977) Multidimensional bin packing algorithms. IBM J Res & Dev 21:443–448Google Scholar
  38. [38]
    Krause KL, Shen YY, Schwetman HD (1975) Analysis of several task-scheduling algorithms for a model of multiprogramming computer systems. J Assoc Comput Mach 22:522–550Google Scholar
  39. [39]
    Lee CC, Lee DT (1985) A simple on-line bin packing algorithm. J Assoc Comput Mach 32:562–572Google Scholar
  40. [40]
    Liang FM (1980) A lower bound for on-line bin packing. Information Processing Lett 10: 76–79Google Scholar
  41. [41]
    Mao W (1993) Tight worst-case performance bounds for Next-k-Fit bin packing. SIAM J Comput 22:46–56Google Scholar
  42. [42]
    Mao W (1993) Best-k-fit bin packing. Computing 50:265–270Google Scholar
  43. [43]
    Ramanan P, Brown DJ, Lee CC, Lee DT (1989) On-line bin packing in linear time. J Algorithms 10:305–326Google Scholar
  44. [44]
    Richey MB (1991) Improved bounds for harmonic-based bin packing algorithms. Discrete Applied Mathematics 34, 203–227Google Scholar
  45. [45]
    Salzer HE (1947) The approximation of numbers as sums of reciprocals. Am Math Monthly 54:135–142Google Scholar
  46. [46]
    Sleator DDKDB (1976) A 2.5 times optimal algorithm for packing in two dimensions. Information Processing Lett 10:37–40Google Scholar
  47. [47]
    Sleator DDKDB, Tarjan RE (1985) Amortized efficiency of list update and paging rules. Comm ACM 28:202–208Google Scholar
  48. [48]
    Van Vliet A (1992) An improved lower bound for on-line bin packing algorithms. Information Processing Lett 43:277–284Google Scholar
  49. [49]
    Van Vliet A (1992) On the asymptotic worst case behaviour of harmonic fit. Report 9263/A, Econometric Institute, Erasmus University RotterdamGoogle Scholar
  50. [50]
    Woeginger GJ (1993) Improved space for bounded-space on-line bin packing. SIAM J Discr Math 6:575–581Google Scholar
  51. [51]
    Yao ACC (1980) New algorithms for bin packing. J Assoc Comput Math 27:207–227Google Scholar

Copyright information

© Physica-Verlag 1995

Authors and Affiliations

  • Gábor Galambos
    • 1
  • Gerhard J. Woeginger
    • 2
  1. 1.Institut für Mathematik BTU GrazGrazAustria
  2. 2.Institut für Theoretische InformatikTU GrazGrazAustria

Personalised recommendations